Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Pueblo, CO

May 28, 2018El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2018, 2:37 PM MDT for El Paso County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 2:37 PM MDT (20:37 UTC)
Expired
May 28, 2018, 3:00 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS55 KPUB 282037
SVRPUB
COC041-282100-
/O.NEW.KPUB.SV.W.0034.180528T2037Z-180528T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
237 PM MDT MON MAY 28 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern El Paso County in east central Colorado...

* Until 300 PM MDT

* At 237 PM MDT, a severe thunderstorm was located 11 miles northeast
  of Penrose, or 19 miles south of Colorado Springs, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Southern Colorado Springs, Fountain, Fort Carson, Security.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10494 3873 10492 3889 10457 3855 10441
TIME...MOT...LOC 2037Z 237DEG 22KT 3856 10488 

HAIL...1.00IN
WIND...60MPH
 
$$

28
1 follow-up statement
029 
WWUS55 KPUB 282046
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
246 PM MDT MON MAY 28 2018

COC041-282100-
/O.CON.KPUB.SV.W.0034.000000T0000Z-180528T2100Z/
El Paso CO-
246 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN EL PASO COUNTY...

At 245 PM MDT, a severe thunderstorm was located near Fountain, or 14
miles south of Colorado Springs, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, and Security.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10494 3873 10492 3889 10457 3855 10441
TIME...MOT...LOC 2045Z 226DEG 33KT 3862 10480 

HAIL...1.00IN
WIND...60MPH
 
$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:32 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 28, 11:32 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 AM MDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 445 AM MDT Mon May 28 2018

...High Fire Danger southern portions of the area with Severe
thunderstorms possible northern and eastern portions of the plains
this afternoon...

Great Basin upper low will finally start to eject to the northeast
over the next 24 hours with the impulse in the base of the trof
progged to lift northeastward across southern CO this afternoon.
This will provide the forcing for thunderstorms this afternoon
across northern and eastern portions of the plains where one or two
strong to severe thunderstorms will be possible.  Main challenge
will be determining how quickly low level moisture will mix out this
afternoon, particularly along northern portions of the I-25 corridor
including El Paso and Pueblo counties.  Front has pushed into
southeast CO this morning stronger than models had originally
depicted with dew points in the upper 40s to around 50 across the
northern I-25 corridor.  Across the southeast plains southerly low
level jet has brought lower 60 dew points into plains east of a La
Junta to Kim line.  Winds at both KCOS and KPUB are still gusting to
around 30 kts early this morning and will be watching closely the
southward progression of stratus through the plains this morning. So
far strong northerly winds off the Palmer has been keeping its
formation at bay so far south of AFF.

As the impulse lifts northeastward...models are mixing out surface
dew points into the teens, 20s, and even single digits across the
mountains and southern I-25 corridor to the west of the dry line. As
dry line sharpens across the plains, thunderstorms will initiate
across the mountains, then drift northeastward into richer dew
points and greater instability. Tricky part is determining where the
dryline/frontal boundary will be when storms interact with it. Based
on performance yesterday, and apparent stronger push of the front
this morning, have leaned forecast more towards the NamNest for this
afternoon with thunderstorms firing across the Wets and Pikes Peak
region, then lifting northeastward into the adjacent plains. Suspect
there will be a marginal risk for severe thunderstorms for both
Pueblo and El Paso counties this afternoon if surface dew points can
stay up in the mid-upper 40s as NAMNest suggests. In this case CAPEs
could be running around 1000-1500 j/kg across El Paso and Pueblo
counties with thunderstorms drifting eastward and potentially
becoming severe across eastern portions of the area. With more
easterly surface winds combined with strong southwesterlies aloft,
this would put 0-6km shears in the 40-50 kt range, supportive of
supercells with potential for large hail and damaging winds.  An
isolated tornado would not be out of the question though LCLs look a
little high.  Of course if surface dew points mix out into the 30s
for this area (as HRRR suggests), then CAPE really gets cut back and
do suspect this will happen towards 00z as dry line mixes
northeastward.  Areas with greatest potential for severe weather
will be northern El Paso county, Kiowa, Prowers and Baca counties
into the evening.

Front will make a push back southward into the plains tonight aided
by reinforcing thunderstorm outflows.  May have to watch far eastern
plains during the late evening and overnight hours as low level jet
strengthens and we could see some lift/overrunning atop frontal
boundary which lays up along a line from Eads to Kim. Have kept
isolated thunderstorms in the forecast into the overnight hours to
account for this potential though confidence is low. -KT

.LONG TERM...(Tuesday through Sunday)
Issued at 445 AM MDT Mon May 28 2018

Tuesday and Wednesday...A weakening upper low crossing the Rockies
on Tue, and the Dakotas on Wed, will give the forecast area the best
chance for some beneficial pcpn through the extended period. Weak
upslope flow and available llvl moisture will allow for isolated to
scattered convection across the area on Tue, then scattered to
likely for much of the area on Wed. There is the chance of a few
strong storms across the far eastern plains Tue aftn and eve as the
upper trough axis swings across Colorado. Temps will warm into the
70s for the high valleys, and upper 70s to upper 80s for the plains.

Thursday...An upper trough will form over the West Coast for Thu,
allowing southwest flow aloft to develop across the Four Corners.
This will bring warm and dry downslope winds to the cwa, bringing a
return of dry conditions as well as boosting temps into the upper
70s to mid 80s for the high valleys, and upper 80s to mid 90s for
the plains. Winds are not expected to be strong enough to warrant
any type of fire weather highlight, though drought conditions
persist.

Friday...The upper trough axis will slide east across the northern
rockies on Fri, far enough north to not bring any showers to the
forecast area. However, this will strengthen westerly flow across
the state significantly and critical fire weather conditions are
anticipated. Maximum temps are expected to warm into the 80s for the
high valleys, and 90s to around 100F for the plains.

Saturday and Sunday...A ridge of high pressure over the southern US
will keep dry conditions in place for the forecast area over the
weekend, but winds are expected to be lighter. Look for aftn highs
in the upper 70s to mid 80s for the high valleys, and upper 80s to
mid 90s for the plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM MDT Mon May 28 2018

Gusty south to southwest winds are expected this afternoon and
early evening at KALS. Gusty eastern winds are expected this
afternoon at KCOS and KPUB, then becoming westerly this evening.
Forecast models show the potential for tstms at KPUB and KCOS
beginning around 22Z and continuing thru about 00Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ224-225-229-
230.

&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, May 28, 11:10 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1110 AM MDT Mon May 28 2018

COZ058>089-093>099-291715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1110 AM MDT Mon May 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

One or two severe thunderstorms will be possible across portions
of the southeast plains today. Thunderstorms are expected to
develop across the Wet Mountains and Pikes Peak region this
afternoon before moving northeastward, and strengthening as they
move along and east of I-25 and north of highway 50. Hail up 1.5
inches in diameter and wind gusts around 60 mph will be the
primary severe storm threats. Cloud to ground lightning will be a
threat with all storms. The area that will likely have the best
chance for seeing severe storms is, El Paso county, especially
northern portions, eastern Pueblo, Crowley, Otero, Kiowa, Bent,
Prowers and Baca counties. The threat of severe weather is
expected to shift north and east of the area early this evening.
Later tonight, there is a chance that thunderstorms could move
back into Kiowa county.

Critical fire weather conditions are expected this afternoon and
evening across the San Luis Valley, the Wet and Sangre De Cristo
mountains, and the southern I-25 corridor of Huerfano and western
Las Animas counties. Southwest winds gusting up to 40 mph, low
humidity values and dry fuels will lead to conditions favorable
for rapid rates of fire growth and spread.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected across the forecast area
both Tuesday and Wednesday, with the focus area being along the
Palmer Divide and across the eastern plains. The main threats from
any storms that develop will be wind gusts to 45 mph, hail up to
1/2 inch in diameter and cloud to ground lightning. A few of the
thunderstorms across the far eastern plains Tuesday afternoon and
evening may become strong, with winds gusts to 55 mph, hail up to
3/4 inch in diameter and frequent cloud to ground lightning.

Fire danger will escalate on Thursday as hot and dry conditions
return. Fire weather conditions are forecast to become critical on
Friday as westerly winds increase.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast plains
mainly east and north of a line from Colorado Springs, to Pueblo,
to La Junta to Pritchett.

28/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:00 PM MDTSevere Thunderstorm WarningPUBEl Paso45 min
May 28, 3:47 PM MDTSpecial Weather StatementPUBBaca43 min
May 28, 3:49 PM MDTSevere Thunderstorm WarningPUBEl Paso41 min
May 28, 4:03 PM MDTSevere Thunderstorm WarningPUBBaca27 min
May 28, 4:10 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo35 min
May 28, 4:23 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
May 28, 4:26 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
May 28, 4:57 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
May 28, 5:01 PM MDTSpecial Weather StatementPUBEl Paso29 min
May 28, 5:30 PM MDTSpecial Weather StatementPUBTeller30 min
May 28, 5:53 PM MDTSpecial Weather StatementPUBDouglas22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.